aequationes mathematicae

, Volume 71, Issue 1–2, pp 86–99 | Cite as

The maximum principle and growth estimates for partial difference equations

  • Jiří Gregor
Research Paper


Linear equations in partial forward and backward differences for functions in n independent variables (partial difference equations or PΔE’s) on arbitrary non-finite subsets \( A \subset \mathbb{Z}^{n} \) are considered. To estimate the growth of the solution, its recursive construction is used. The existence and uniqueness theorem for initial value problems guarantees, on one hand, that such a recursive construction is always possible and, on the other hand, such a construction allows to prove a statement, which we call the maximum principle: under certain conditions the values of the solution are bounded by the norm of the initial values (in the homogeneous case), or bounded by the norm of the input (in the non-homogeneous case with zero initial values). These conditions, demanding that the absolute value of a certain coefficient is dominant, i.e greater or equal to the sum of absolute values of the remaining coefficients, are easy to verify. Such a maximum principle is further applied to obtain various growth estimates. Examples include growth estimates for Stirling numbers, Euler numbers, coefficients of orthogonal polynomials and other sequences defined by PΔE’s. Generalizations for systems of PΔE’s and some nonlinear PΔE’s are also formulated.

Mathematics Subject Classification (2000).

39A10 39A11 93D20 


Difference equations partial difference equations n-dimensional sequences initial value problems maximum principle 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 2006

Authors and Affiliations

  1. 1.Dept. of Mathematics, Faculty of Electrical Eng.Czech Technical UniversityPraha 6Czech Republic

Personalised recommendations